Sleeping tablets

I am currently taking Warfarin, Diltiazem and Flecainide for AF.

After 2 weeks of waking after 5 hours of sleep, I was so exhausted I went to see my GP this morning. She thinks I have got into a cycle of waking early and prescribed a very low dose of sleeping tablets (Zopicione) for a couple of days to try to break the cycle.

Has anyone else taken this combination of meds and, if so, did they have a reaction?

Thanks

Netty

38 Replies

oldestnewest
  • Hi Netty

    I've taken Warfarin, Flecainide and Zopiclone 3.75mg. I often wake around 3am and sometimes can't get back to sleep. I take half of a 3.75mg tablet, read for a while and then go back to sleep easily. My GP only prescribes them for me because I hardly need to use them. A month ago, when I was telephoned on a Friday and asked to go for an ablation the following Wednesday, he gave me just a few stronger ones and I still have half of those left, but my goodness didn't they help.

    Jean

  • Thank you so much Jean for responding so quickly. I hadn't even considered taking them if and when I woke up - I think that could work for me too. How long do you sleep for after you have taken half a tablet and do you wake up feeling 'drugged'?

    Netty

  • Yes, I feel just slightly a bit more subdued for an hour or so the morning after I've taken the Zopiclone. If I take half a tablet around 3-3.30am, I then wake about 6.30-8ish.

    Jean

  • Very helpful, thank you. I feel so rough so am not going to work tomorrow so i might take one tonight and then take half a tablet if and when I wake up on Saturday and Sunday morning.

    Thanks again for responding, I hate taking medication and you have eased my mind.

    Netty

  • I take Zopiclone 7.5 and have been for some time. 3.5 does not really work for me has no effect. When I take one I take it a about 9-10 at night. I still wake during the night several times (in need of the loo) but get back to sleep quite quickly. In the morning I do not have any after effects. My sleeping used to be terrible, either I could not settle, would get up have a cup of camomile, try again ect. ended up with very little sleep and that is one of worse things for me, little sleep means next day will not be a good one. I am taking them at the moment as I am under a lot of stress, my dad is in his final days and on pallative care to keep him comfortable, so important I get some sleep for the dys ahead. Also take biso, Diltiazem and Ramapril.

    Cassis

  • Thanks Cassie. I took 1 x 3.75mg last night and, apart from being very dizzy until I lay down, do not appear to have any after effects either. I slept soundly until 5.30 (good for me), went to the loo and went back to sleep fairly quickly afterwards. Woke again at 7. Will be interesting to see if it does break the cycle.

    Netty

  • Jean how much flecinide do you take? Do you take it both for rhythm and rate control?

  • Hi Eliza - I was taking 2 x 100mg per day of flecainide, along with a very small dose of metoprolol.

  • Eliza, I take Flecainide - 50mg twice a day.

    Netty

  • Noonoo did you also have ablation?

  • No Eliza, no ablation yet. I was supposed to have one in March which was cancelled when they discovered clots behind my right eye and took me off the Apaxiban as they thought it might be causing it. When I saw a haematologist, they said it wasn't but put me on Warfarin instead.

    I could have an ablation but as I have a twisted oesophagus, I don't think they are keen for me to have one. Seeing the EP again in September to discuss.

    Netty

  • Hope the flecainide is helping you. How did you get a twisted esophagus? That does not sound good.

  • The Flecainide is helping thank you Eliza - would just prefer not to have to take it 😀.

    Apparently a twisted oesophagus just happens in some people - reason Unknown. I just have to be careful not to eat anything that is hard to digest such as red meat, the skin on jacket potatoes, cake etc that is dry and dense and anything that is too hot or too cold.

    You learn to live with it.

    Netty

  • I started taking magnesium supplements which whilst they haven't helped with af they have helped with my sleep which ha never been good. Its worth trying to avoid taking more drugs.

    Ramapril and Flecainide are my prescription drugs.

  • Hi Flatlander. I also take a magnesium supplement (via a water infusion) which I think is helping my AF but, far from helping my sleep, I suspect it just makes me visit the loo more often 😀.

    Netty

  • I am on Warfarin, Flecanide and Bisoprolol. When I had my skin allergy issues following my last ablation I was prescribed Zopicione as I was not sleeping at all due to the irritating rashes. I had no problems with taking all these drugs together.

    I have to emphasise however that we are all different. For example I rarely sleep more than 5-6 hours.

    As always be guided by you doctor.

  • Thanks for the advice - I will definitely but, as helpful and pleasant GPs are, I still worry that they can be unaware of the contraindications between drugs.

    Netty

  • Can I suggest that you have a chat with the pharmacist who supplies all your meds, he or she is often better equipped to know which drugs contraindicate each other than your GP, however helpful they are.

    I do know how desperate several nights of not sleeping properly can make you feel, it affects daily life and is also, so we're now told, bad for your general health. I use a prescription sleeping pill (not Zopiclone) but knowing that it works I only use it very rarely and, as you say, in order to break the cycle of not being able to get a good night's sleep.

    All the best, Kate

  • Thanks Kate. Yes, I agree pharmacists are much more knowledgeable.

    I do feel a bit brighter today and the brain fog seems to be lifting. I just hope that by Monday I am back in a better cycle of sleep.

    Netty

  • I am taking diltiazen and pradaxa...... What works now for sleeping is calcium magnesium tablets plus a calcium magnesium powder from Natural vitality and , peaceful spirit from Jing herbs and some melatonin plus a Hawthorne since I have chronic afib....'this combo has been working lately......sleeping is really important

  • Thanks for the suggestions Spiritji. I am so glad that you have found something that works so well for you. Unfortunately I also have another serious medical condition that could be seriously affected by taking supplements, especially those that might effect my immune system so will stick with the low level of magnesium that I currently use.

    Netty

  • I found Zopiclone made me feel very drugged up the next morning before I had AF. I take Diazepam which does not. I take 1 or 2 mg tablets when I have AF at night. Otherwise, I would suffer from sleep deprivation.

  • Hi Heather. I don't appear to have any after-effects so far but if I take another tonight, who knows.

    Netty

  • NooNoo14 I take Melatonin an hour or so before I go to bed on those nights that I feel like I won't sleep well. It works like a charm to shut down my mind, and I have a good night's sleep with no grogginess the next morning. Do you have to avoid all supplements or just some specific ones?

  • Hi Hallju.

    I cannot take anything that boosts my immune system. I will definitely look into Melatonin. Do you buy it on line and how much do you take?

  • Hallju, I have just checked out melatonin and it says that it can affect anticoagulants. As I am on Warfarin, probably best not to risk it which is a shame as I would definitely have gone down that route otherwise. Thank you for the suggestion anyway.

    Netty

  • How about a supplement called "L-Theanine" ?--this is the relaxing part green tea.

  • Thanks Traveler65, I will do a search.

  • Isn't 5 hours normal? ;)

  • Apparently 7 hours is advisable.

  • I took zopiclone for years...I/2 of a 7.5 mg..... I moved to 15 mg oxizapam to get me off..

    last Nov. It will definitely put you to sleep... Its not a muscle relax its a hypnotic...works on your brain. .Easy to get hooked ...but works very well

  • Thanks fogducker. I am really hoping this will be a one-off event. I was very tired again this afternoon and, although I lay down and tried to have a nap, I just couldn't drop off. I can't wait to go to bed tonight.

  • NooNoo14 Oh my! I guess I better check on the melatonin interaction since I take warfarin, too. Thanks for the heads up.

  • I have taken zopiclone with my 7 other medications with no ill effects, I have similar cycles and take valerian but sometimes you need something a little stronger

  • Yes, I think you are right Denise and if I can get this episode sorted, I will seriously look at something 'natural' to take on an occasional basis.

    Netty

  • traveler65 I noticed that the melatonin I buy has L-Theanine in it. That is probably why I have excellent results. I buy it OTC here in the USA. However, since green tea is a big no-no for warfarin, I wonder if it is something to be avoided as well. As suggested by NooNoo14, I researched the dangerous interactions between Melatonin and Warfarin, so I will not be taking that anymore.

  • it is good to check for dangerous interactions. My husband takes melatonin with great effect. However, since I am on warfarin I avoid it.

  • Warfarin does seem to react to quite a few meds doesn't it? Good reason to double check everything before taking it.

    Thanks to everyone for their suggestions and support.

    Netty

You may also like...